Hail, Custer
- When
- August 27, 5:02 PM CST
- Where
- Custer County, 0.86 mi SE of Callaway
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.290, -99.920
Isolated thunderstorms developed across central Nebraska, mainly Custer County, during the early evening hours. Thunderstorms produced large hail and very heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed across central Nebraska, mainly Custer County, during the early evening hours. Thunderstorms produced large hail and very heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 27, 2:32 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CDT THU AUG 27 2015 .SYNOPSIS... ISSUED AT 330 PM CDT THU AUG 27 2015 UPPER LEVEL TROUGH MOVING ACROSS THE CWA THIS EVENING...IN ASSOCIATION WITH A SURFACE LOW PRESSURE SYSTEM. MEANWHILE RIDGING REDEVELOPING ACROSS THE WESTERN ROCKIES. PARTLY TO MOSTLY CLOUDY SKIES ACROSS MUCH OF THE REGION HAVE KEPT TEMPS IN THE UPPER 70S TO MID 80S. A FEW TEMPS NEARING 90 ACROSS SW NEB WERE MORE SUN PREVAILS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 330 PM CDT THU AUG 27 2015 MAIN FOCUS WILL BE EARLY TONIGHT WITH THE THUNDERSTORM CHANCES. THE LOW PRESSURE SYSTEM/TROUGH PUSHING EAST ACROSS THE AREA WILL BE THE AREA TO FOCUS ON. CAPE IS PLENTIFUL...WITH 2500 TO 4000 J/KG...HOWEVER SHEAR IS LESS THAN IMPRESSIVE...20 TO 25 KTS. THE NAM BRIEFLY INCREASE THE SHEAR ACROSS N CENTRAL TO 25 TO 30 KTS FOR A FEW HOURS AROUND 03Z. THUS SEVERE THREAT IS THERE...BUT NOT GREAT AND IS BEST WHEN THE SHEAR IS GREATEST. PWATS ON THE INCREASE...WITH MODELS BRING VALUES ABOVE 1.50 INCHES TO PARTS OF NORTH CENTRAL. STORM MOTION IS 10 TO 15 KTS SO HEAVY RAIN IS POSSIBLE...BUT NOT EXPECTING FLOODING RAINS. OVERNIGHT THE STORMS PUSH EAST WITH SOME LINGERING WRAP AROUND. NOSE OF THE NOCTURNAL LL JET IS ACROSS EASTERN NEB AND WESTERN IOWA SO ANY MCS WILL BE EAST OF THE CWA. CLOUDS AND SHOWERS LIKELY TO LINGER IN THE WRAP AROUND...HOWEVER MORE GENERALLY AND NO SEVERE THREAT. TOMORROW THE RIDGE BEGINS TO EXPAND ACROSS THE AREA. LINGERING CLOUDS TO HELP SLOW WARMUP IN THE EAST...WHERE HIGHS TOP OUT AROUND 80. MID TO UPPER 80S EXPECTED FOR THE WESTERN ZONES WITH MORE SUN. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 330 PM CDT THU AUG 27 2015 SOUTH FLOW IN THE LOW LEVELS WILL BRING WARM/DRY AIR FROM NORTHERN NEW MEXICO AND SOUTHERN COLORADO TO WESTERN NEBRASKA. THIS WILL RESULT IN THE RETURN OF SUMMER-LIKE TEMPERATURES TO WESTERN NEBRASKA WITH UPPER 80S ON SATURDAY AND LOW TO MID 90S SUNDAY. IN CENTRAL AND NORTH CENTRAL NEBRASKA WHERE THE DRY TRAJECTORY IS NOT AS STRONG... HIGHS BOTH SATURDAY AND SUNDAY WILL BE IN THE MID TO UPPER 80S. IT IS NOT UNTIL SUNDAY THAT SIGNIFICANT LOW LEVEL MOISTURE IS PULLED INTO WESTERN NEBRASKA. AT THAT TIME...THE THETA-E RIDGE ON THE HIGH PLAINS BECOMES STRONG AND PRECIPITABLE WATER INCREASES TO MORE THAN AN INCH. EVEN WITH THE MOISTURE SUPPLY INCREASING...THERE IS STILL A LACK OF A BOUNDARY OR OTHER FOCUS FOR THE DEVELOPMENT OF MORE THAN SPOTTY CONVECTION IN CENTRAL AND SOUTHWEST NEBRASKA SATURDAY OR SUNDAY. TURNING TO WEATHER...LIGHT EAST WIND IN CENTRAL AND NORTH CENTRAL NEBRASKA COULD FAVOR FOG EARLY SATURDAY. HOWEVER...THE LOW LEVEL (0- 1KM AND BOUNDARY LAYER) RELATIVE HUMIDITY INDICATES 80-85 PERCENT AT THE HIGHEST. OF THE PROBABILISTIC GUIDANCE (SREF...MET AND MAV GUIDANCE)...ONLY THE MET INDICATES FOG. THIS RESULTS IN CONSIDERABLE UNCERTAINTY WITH THE FORECAST...SO WE WILL EXCLUDE THE MENTION OF FOG FOR NOW. AS CONVERGENCE DEVELOPS ALONG THE LEE SIDE TROUGH...MOISTURE WILL BE IN PLACE FOR THUNDERSTORMS TO DEVELOP MONDAY AFTERNOON. THE 0-6KM SHEAR IS EXPECTED TO BE 20 KNOTS OR LOWER AND THE CONVECTIVE POTENTIAL ENERGY LESS THAN 1000J/KG...SO SEVERE STORMS ARE NOT LIKELY. AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ALONG THE DRY LINE TUESDAY THROUGH THURSDAY BUT SEVERE WEATHER IS NOT LIKELY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 105 PM CDT THU AUG 27 2015 LOW PRESSURE SYSTEM SPINNING ACROSS WESTERN NEBRASKA THIS AFTERNOON. THE LOW WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING...WHICH WILL LIKELY IMPACT KVTN AND CONTINUED THE TEMPO GROUP. LESS CONFIDENCE OF DEVELOPMENT/IMPACT ACROSS SOUTHWEST NEBRASKA...HOWEVER DID INCLUDE A VCTS FOR NOW. ACTIVITY QUICKLY PUSHES EAST OVERNIGHT WITH WIDESPREAD VFR CONDITIONS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MASEK SHORT TERM...MASEK LONG TERM...SPRINGER AVIATION...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT THU AUG 27 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-282045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 335 PM CDT THU AUG 27 2015 /235 PM MDT THU AUG 27 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING AS A COLD FRONT LIFTS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...ALL OF WESTERN AND NORTH CENTRAL NEBRASKA HAS A CHANCE FOR THUNDERSTORMS. HOWEVER...LOCATIONS EAST OF A LINE FROM AINSWORTH TO BROKEN BOW COULD SEE A SEVERE STORM OR TWO...AS LOW LEVEL MOISTURE WILL BE MORE PREVALENT EAST OF THIS LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS. THERE IS ALSO A SMALL THREAT FOR HEAVY RAIN ACROSS FAR NORTHEASTERN PORTIONS OF THE OUTLOOK AREA MAINLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...THE THREAT FOR SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 531 PM CDT THU AUG 27 2015 NEZ038-272315- CUSTER NE- 531 PM CDT THU AUG 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL 615 PM CDT... AT 531 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CALLAWAY...OR 15 MILES WEST OF BROKEN BOW...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MILLDALE...CALLAWAY...OCONTO AND LODI. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4130 10007 4140 10004 4137 9965 4112 9976 TIME...MOT...LOC 2231Z 281DEG 14KT 4132 9992 ROBERG
The North Platte radar (KLNX), 92 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592088, 592089.